Health Department warns of liquid nicotine dangers

11/28/2014 3:43 PM |
An electronic cigarette. (Credit: Lindsay Fox/

An electronic cigarette. (Credit: Lindsay Fox/

The Suffolk County Department of Health Services has issued another warning about the harmful effects of liquid nicotine used in electronic cigarettes.

Young children who came in contact with liquid nicotine have required medical attention due to nausea and vomiting, department health officials said.

E-cigarettes are battery-operated products that turn liquid chemicals — including nicotine — into an aerosol or vapor that users can inhale. The vapor delivers nicotine, but is free of the tars, toxins and carbon monoxide delivered by conventional tobacco cigarettes.

Health officials warn liquid nicotine can be harmful if swallowed, absorbed by the skin, or inhaled, noting that the liquid is often unregulated.

Symptoms of nicotine poisoning include nausea, vomiting, abdominal pain, sweating, increased heart rate, high blood pressure, tremors, headache, dizziness and seizures, according to the department.

The Centers for Disease Control and Prevention also reported that the number of calls to poison control centers involving e-cigarette liquids rose from one per month in September 2010 to 215 per month by February 2014.

More than half of the calls involved children under age 5, according to the federal agency.